Healthy people, healthy planet

First Aid for Drug Overdose

Drug overdoses can be accidental or on purpose. The amount of a certain drug needed to cause
an overdose varies with the type of drug and the person taking it. Overdoses from prescription
or over-the-counter (OTC) medicines, “street” drugs, and/or alcohol can be life-threatening.
Know, too, that mixing certain medications or “street” drugs with alcohol can also kill.

Physical symptoms of a drug overdose vary with the type of drug(s) taken. They include:

  • Abnormal breathing
  • Slurred speech
  • Lack of coordination
  • Slow or rapid pulse
  • Low or elevated body temperature
  • Enlarged or small eye pupils
  • Reddish face
  • Heavy sweating
  • Drowsiness
  • Delusions and/or hallucinations
  • Unconsciousness which may lead to coma

Parents need to watch for signs of illegal drug and alcohol use in their children. Morning
hangovers, the odor of alcohol, and red streaks in the whites of the eyes are obvious signs of
alcohol use. Items such as pipes, rolling papers, eye droppers and butane lighters may be the first
telling clues that someone is abusing drugs. Another clue is behavior changes such as:

  • Lack of appetite
  • Insomnia
  • Hostility
  • Mental confusion
  • Depression
  • Mood swings
  • Secretive behavior
  • Social isolation
  • Deep sleep
  • Hallucinations

Prevention

Accidental prescription and over-the-counter medication overdoses may be prevented by asking your doctor or pharmacist:

  • What is the medication and why is it being prescribed?
  • How and when should the medication be taken and for how long? (Follow the instructions exactly as given.)
  • Can the medication be taken with other medicines or alcohol or should it not be?
  • Are there are any foods to avoid while taking this medication?
  • What are the possible side effects?
  • What are the symptoms of an overdose and what should be done if it occurs?
  • Should any activities be avoided such as sitting in the sun, operating heavy machinery, driving?
  • Should the medicine still be taken if there is a pre-existing medical condition?

Medication overdoses can be avoided:

  • Never take a medicine prescribed for someone else.
  • Never give or take medication in the dark. Before each dose, always read the label on the bottle
    to be certain it is the correct medication.
  • Always tell the doctor of any previous side effects or adverse reactions to medication as well as
    new and unusual symptoms that occur after taking the medicine.
  • Always store medications in bottles with child-proof lids and place those bottles on high shelves,
    out of a child’s reach, or in locked cabinets.
  • Take the prescribed dose, not more.
  • Keep medications in their original containers.

Illicit drug use among children should be discouraged:

  • Set a good example for your children by not using drugs yourself.
  • Teach your child to say “NO” to drugs and alcohol. Explain the dangers of drug use, including
    the risk of AIDS.
  • Get to know your children’s friends and their parents.
  • Know where your children are and who they are with.
  • Listen to your children and help them to express their feelings and fears.
  • Encourage your children to engage in healthy activities such as sports, scouting, community-
    based youth programs and volunteer work.
  • Learn to recognize the signs of drug and alcohol abuse.
Avatar Written by American Institute for Preventive Medicine